HOUSTON – By now, most people are familiar with Ozempic, a medication commonly used for type 2 diabetes.
However, what many may not realize is that an increasing number of individuals are using this drug to aid in their weight loss efforts.
“We have Ozempic, which helps as well. It’s approved for diabetes management, and it also has a weight loss effect. So that’s why these have been so popular. And you know, since they’re FDA approved, the medications are in place, and we’re seeing these remarkable results for diabetics,” said Houston’s oculofacial plastic surgeon, Dr. Mirwat Sami.
The popularity of Ozempic as a weight loss aid is on the rise, with celebrities, social media influencers, and everyday people turning to it.
Users have reported a notable side effect known as “Ozempic face,” which refers to the visible changes in facial appearance that occur when individuals lose weight while using the medication. These changes often include increased facial wrinkles or hollowing, resulting in more prominent facial features and a somewhat gaunt expression.
“When Ozempic, in this family of medications, came out, and then celebrities tapped into it and started taking the medications, and we have all these, like the social media, you know, posts with this dramatic weight loss, these really, amazing success stories,” said Dr. Sami “And, one thing that we didn’t really expect to happen, but is not surprising is that big face, that’s a term that was coined to describe this dramatic loss of facial volume that we saw in people taking Ozempic.”
While some individuals have experienced the “Ozempic face” side effect, others have noticed a more desirable slimming effect on their face.
“I do see it in some people, but I’ve noticed it in those who are older than me and have a more dramatic weight loss. While my face has slimmed down, it looks more like it did when I was smaller and not necessarily ‘Ozempic face,’” said Brooke McGowan, a local nurse who has been taking Ozempic since October 2023.
According to studies, patients can lose up to five pounds a month while actively taking Ozempic. However, rapid weight loss can lead to volume loss and changes in facial appearance.
“Whenever you have a huge amount of weight loss in a very short period of time, you’ve got to imagine you’re losing volume, you’re losing fat, you’re losing even protein and muscle mass from all over. People were beginning to look very skeletonized and gaunt because it’s just like with weight gain, we can’t control where we’re going to lose it,” Dr. Sami said. “You know, you could lose it from one part of your body or another.”
McGowan said that although the term has been coined as “Ozempic face,” it’s not Ozempic that’s causing the gaunt look in the face. She said it’s a combination of age, genetics, and losing large amounts of weight.
In addition to “Ozempic face,” other common side effects of taking Ozempic include nausea, diarrhea, stomach pain, vomiting, and constipation.
Dr. Sami warns about the gastrointestinal effects and emphasizes the importance of monitoring the body’s cues while taking the medication.
“Because of the mechanism of action of these medications, one of the biggest side effects that has been reported is the gastrointestinal effect and the slowing down. Some people have developed what’s called an alias. When the gastric emptying is done to such a degree that it causes, almost like a parallel, a paralysis of the intestinal tract movement. And when that happens, you know, that’s going to look a lot of like, nausea, bloating and vomiting. But if it gets severe enough, then it can actually cause a partial intestinal blockage. And, that has also been reported. There have been a few deaths that have been reported as well, from that intestinal alias,” Dr. Sami said.
Despite the potential side effects, McGowan said she continues taking Ozempic due to the benefits it offers for weight loss and decreased risk of heart disease.
“I found a provider that monitors your body composition and lab work while you’re on it, so I decided to give it a try. I also work to limit the side effects by paying attention to my body cues,” McGowan said. “The pros include the weight loss and the decreased risk of heart disease. The cons can be the pancreatitis, nausea, and constipation that it can cause.”
How to fix facial side effects of Ozempic
For those unsatisfied with saggy skin after taking Ozempic, there are options available for help.
Dr. Sami said she’s starting to see an increase in the number of patients who come in with significant undereye bags.
“The skin started hanging, so their eyelids got droopy, the bags became more prominent, the cheeks started sending in and deflating. Jowls started developing. The temples started looking very gaunt and making people very skeletonized and hollow. So all of us across the board seeing, a huge uptick in people seeking cosmetic treatments,” Dr. Sami said.
Some treatments that can help with “Ozempic face include:
- Dermal fillers
- Cosmetic surgery